Nyquil is a well known human cold medication. It’s a go to for many American adults when they have a cold or difficulty sleeping. However, the medication is not safe for your dog.
If your pooch has a cold, there are other methods to give them relief. If they accidentally eat Nyquil, you’ll need to know what to expect.
What happens if my dog eats Nyquil?
Nyquil and similar medications are incredibly common in our medicine cabinets. I wouldn’t survive cold and flu season without it. However, our dogs are a different story. Some human medications are safe for dogs in appropriate doses, while others can be toxic to them.
What’s in Nyquil?
Exactly what’s in Nyquil will vary based on the type of Nyquil. Nyquil makes many different medications that carry the name Nyquil. For now, we will look at the traditional Nyquil.
The most problematic ingredient in Nyquil is acetaminophen, better known as tylenol. It also contains Doxylamine Succinate and dextromorphan, or DXM. Some versions also contain phenylephrine hci.
Acetaminophen, the active ingredient in Tylenol, is a pain reliever and fever reducer used alone and in combination medications. It’s a great medication for humans, but it’s not safe for your pooch.
The medication can cause liver damage and damage to the red blood cells. Of course, it can also cause liver damage in humans at high doses. It is occasionally given under the direction of a veterinarian, but giving the correct dosage is essential. Never give your dog any product containing acetaminophen without your vet’s guidance.
Symptoms of Acetaminophen Toxicity
Toxicity symptoms can begin within 1-4 hours after your dog eats the medication. The first symptoms you might notice include depression, weakness, or lethargy. Stomach problems including vomiting and abdominal pain can occur.
Other symptoms include rapid breathing, a fast heart rate, panting, and excessive drooling. The dog may also lose their appetite.
If the blood cells are damaged, the gums and tissues around the eye can turn blue. This condition is known as cyanosis. It occurs when oxygen can’t travel to the cells properly. It can also case these areas to turn brown.
Some dogs also develop swelling in their face, paws, and legs within a few hours of ingesting the medication.
It can be up to a week before the symptoms from liver damage begin to appear. These symptoms include dark urine, yellowing of the eyes or skin, and a swollen stomach. Increased drinking and urination or discolored feces can also indicate liver problems.
Other Medications Containing Acetaminophen
It’s important to know which medications contain acetaminophen. Many cold medications, including Nyquil, Robitussin, and some Alka Seltzer formulations contain acetaminophen.
Other medications with acetaminophen include Tylenol, Excedrin, and Goodys powders.
How Much Acetaminophen is Toxic to Dogs?
The toxic dose of acetaminophen for dogs is 100 mg per kilogram of body weight. A 10 pound dog would experience toxicity at 450 mg.
Tylenol dosages vary from 325 mg per capsule to 650 mg per capsule. One tablespoon of Nyquil or one Nyquil capsule contains 325 mg of acetaminophen.
One capsule is unlikely to be toxic to your dog. However, if your dog ingests several pills or several tablespoons of nyquil, they may become ill.
The good news in this case is that Doxylamine succinate is commonly prescribed to dogs for allergies and itching. It’s an antihistamine, which is why it’s included in human cold medications. The typical dosage is 1/2 to 1 mg per pound of body weight. A two tablespoon dosage or two capsules of Nyquil contains 12.5 mg of the medication. The dosage in Nyquil is unlikely to be harmful to most dogs.
There’s a chance of overdose if your pooch ingests most of a bottle. Of course, in that case, the acetaminophen is a much bigger concern than Doxylamine succinate.
Dextromethorphan, or DXM, is also prescribed to dogs occasionally. Ironically, it’s not typically given to dogs for cough. Instead, it’s used to treat compulsive behavior. The dosage for dogs is 1 mg per pound.
Unfortunately, Nyquil typically contains 20 to 30 mg DXM per 2 tablespoon dose or 2 capsules. This can be too much for most dogs to tolerate.
Smaller dogs are at the greatest risk of DXM poisoning. However, larger dogs can also become sick if they consume too much.
DXM overdose can cause several symptoms in dogs. They may become agitated or sedated, and have uncontrolled muscle movements. Fever, tremors, seizures, and changes in heart rate are symptoms of DXM toxicity.
Most versions of Nyquil don’t contain phenylephrine, but a few do. It’s more common in the daytime version, Dayquil. It is important to be aware of the potential toxicity of the medication. Unlike the other medications listed, there is no safe dosage of phenylephrine for dogs.
There’s no history of it being prescribed by veterinarians. In fact, experts recommend contacting your vet immediately if your pooch consumes any phenylephrine.
The symptoms of phenylephrine can include hyperactivity or agitation and dilated pupils. Increased heart rate and blood pressure can also occur. Excessive drooling, decreased appetite, tremors, and seizures are also potential symptoms.
What to do if my dog eats Nyquil?
Your dog snuck into your Nyquil, and now you are worried. Should you wait it out? Take them to the vet? Will they be ok?
The best first step is to induce vomiting. The medication can enter your dogs system within 20-30 minutes. The purpose of vomiting is to get them to regurgitate their stomach contents, including the toxic medication. This won’t prevent them from absorbing any medication, but it will reduce the amount they ultimately get into their system.
To induce vomiting, give your dog 1 tablespoon of 3% hydrogen peroxide per 10 pounds of body weight. Do not give more than 4 tablespoons to dogs weighing more than 40 pounds.
This should induce vomiting within 15-20 minutes. If they don’t begin vomiting, you can repeat the dosage once. However, Nyquil enters the system quickly. Most foods can be vomited back up within 2 hours. With medication like liquid Nyquil, your window is 30 minutes to 1 hour.
Exercising your dog can increase the speed and odds of your dog vomitting. It essentially shakes up the peroxide.
Contacting An Expert
It’s a great idea to call an expert in this case. You may want to do this before you provide any treatment, including inducing vomiting. You may also choose to administer the hydrogen peroxide, and then get in touch with an expert.
One expert is your vet. This one is pretty obvious. If you want a more objective opinion, contact the Pet Poison Hotline. They have a large database of potential poisons. They also have mathematical formulas that can calculate the risk to your pet based on the substance, dose, and your dog’s size and weight.
If your dog needs treatment, they can work with your vet to determine a treatment plan. You can reach the Pet Poison Hotline at (855) 764-7661.
Monitoring Your Pooch
If you don’t seek treatment immediately, you’ll need to monitor your dog for signs of medication intoxication. Symptoms to watch for include lethargy, vomiting, yellow eyes, rapid breathing, and excessive drooling.
You should also follow your instincts. If something seems to be wrong with your pooch, it’s better to be safe than sorry.